Alert archive / Florida / Rip Current Statements in 2019

Rip Current Statement 23, NWS Mobile, AL

May 27, 2019Baldwin County, Mobile County, Alabama; Escambia County, Okaloosa County, Santa Rosa County, Florida

NWS Mobile, AL issued this rip current statement at May 27, 2019, 9:55 AM CDT for Baldwin County, Mobile County, Alabama; Escambia County, Okaloosa County, Santa Rosa County, Florida. It took effect at May 27, 2019, 10:00 AM CDT. It was in force for 51 hr.

The area

The counties it named.

The facts

Issued
May 27, 2019, 9:55 AM CDT (14:55 UTC)
In effect from
May 27, 2019, 10:00 AM CDT
Expired
May 29, 2019, 1:08 PM CDT
In force
51 hr
Issued by
NWS Mobile, AL

Counties Baldwin County, AL, Mobile County, AL, Escambia County, FL, Okaloosa County, FL, Santa Rosa County, FL

The radar

The Mobile radar (KMOB), 82 km from the middle of the area, began a volume at 14:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 2.9 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2019-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 527 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2019-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -90 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
527 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
675 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-90 m²/s²
0-3 km storm-relative helicity
-58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

627 
WHUS44 KMOB 271455
CFWMOB

Coastal Hazard Message
National Weather Service Mobile AL
955 AM CDT Mon May 27 2019

ALZ265-266-FLZ202-204-272300-
/O.NEW.KMOB.RP.S.0023.190527T1500Z-190529T0000Z/
Mobile Coastal-Baldwin Coastal-Escambia Coastal-
Santa Rosa Coastal-
955 AM CDT Mon May 27 2019

...HIGH RIP CURRENT RISK IN EFFECT THROUGH TUESDAY EVENING...

The National Weather Service in Mobile has issued a High Rip
Current Risk, which is in effect through Tuesday evening. 

* WHERE...GULF BEACHES OF ALABAMA AND NORTHWEST FLORIDA

* IMPACTS...FREQUENT LIFE-THREATENING RIP CURRENTS ARE EXPECTED.
  THE SURF IS DANGEROUS FOR ALL LEVELS OF SWIMMERS.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

There is a high risk of rip currents.  Rip currents are life-
threatening to anyone entering the surf.  Swim near a lifeguard. 
If caught in a rip current remain calm.  Don't fight the current.
Swim in a direction following the shoreline.  If unable to
escape, face the shore and call or wave for help.  If tired,
float or tread water until out of the rip current.

&&

$$
8 follow-up statements
165 
WHUS44 KMOB 271504 AAA
CFWMOB

Coastal Hazard Message...UPDATED
National Weather Service Mobile AL
1004 AM CDT Mon May 27 2019

FLZ206-272315-
/O.EXA.KMOB.RP.S.0023.000000T0000Z-190529T0000Z/
Okaloosa Coastal-
1004 AM CDT Mon May 27 2019

...HIGH RIP CURRENT RISK IN EFFECT THROUGH TUESDAY EVENING...

The National Weather Service in Mobile has issued a High Rip
Current Risk, which is in effect through Tuesday evening. 

* WHERE...GULF BEACHES OF ALABAMA AND NORTHWEST FLORIDA

* IMPACTS...FREQUENT LIFE-THREATENING RIP CURRENTS ARE EXPECTED. 
  THE SURF IS DANGEROUS FOR ALL LEVELS OF SWIMMERS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

There is a high risk of rip currents.  Rip currents are life-
threatening to anyone entering the surf.  Swim near a lifeguard.
If caught in a rip current remain calm.  Don't fight the current.
Swim in a direction following the shoreline.  If unable to
escape, face the shore and call or wave for help.  If tired,
float or tread water until out of the rip current.

&&

$$

ALZ265-266-FLZ202-204-272315-
/O.CON.KMOB.RP.S.0023.000000T0000Z-190529T0000Z/
Mobile Coastal-Baldwin Coastal-Escambia Coastal-
Santa Rosa Coastal-
1004 AM CDT Mon May 27 2019

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH TUESDAY
EVENING...

* WHERE...GULF BEACHES OF ALABAMA AND NORTHWEST FLORIDA

* IMPACTS...FREQUENT LIFE-THREATENING RIP CURRENTS ARE EXPECTED. 
  THE SURF IS DANGEROUS FOR ALL LEVELS OF SWIMMERS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

There is a high risk of rip currents.  Rip currents are life-
threatening to anyone entering the surf.  Swim near a lifeguard.
If caught in a rip current remain calm.  Don't fight the current.
Swim in a direction following the shoreline.  If unable to
escape, face the shore and call or wave for help.  If tired,
float or tread water until out of the rip current.

&&

$$
119 
WHUS44 KMOB 272147 
CFWMOB

Coastal Hazard Message
National Weather Service Mobile AL
447 PM CDT Mon May 27 2019

ALZ265-266-FLZ202-204-206-280915-
/O.CON.KMOB.RP.S.0023.000000T0000Z-190529T0000Z/
Mobile Coastal-Baldwin Coastal-Escambia Coastal-
Santa Rosa Coastal-Okaloosa Coastal-
447 PM CDT Mon May 27 2019

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH TUESDAY
EVENING...

* WHERE...GULF BEACHES OF ALABAMA AND NORTHWEST FLORIDA

* IMPACTS...FREQUENT LIFE-THREATENING RIP CURRENTS ARE EXPECTED. 
  THE SURF IS DANGEROUS FOR ALL LEVELS OF SWIMMERS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

There is a high risk of rip currents.  Rip currents are life-
threatening to anyone entering the surf.  Swim near a lifeguard.
If caught in a rip current remain calm.  Don't fight the current.
Swim in a direction following the shoreline.  If unable to
escape, face the shore and call or wave for help.  If tired,
float or tread water until out of the rip current.

&&

$$
521 
WHUS44 KMOB 280903
CFWMOB

Coastal Hazard Message
National Weather Service Mobile AL
403 AM CDT Tue May 28 2019

ALZ265-266-FLZ202-204-206-281700-
/O.CON.KMOB.RP.S.0023.000000T0000Z-190529T0000Z/
Mobile Coastal-Baldwin Coastal-Escambia Coastal-
Santa Rosa Coastal-Okaloosa Coastal-
403 AM CDT Tue May 28 2019

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH THIS EVENING...

* WHERE...GULF BEACHES OF ALABAMA AND NORTHWEST FLORIDA

* IMPACTS...FREQUENT LIFE-THREATENING RIP CURRENTS ARE EXPECTED. 
  THE SURF IS DANGEROUS FOR ALL LEVELS OF SWIMMERS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

There is a high risk of rip currents.  Rip currents are life-
threatening to anyone entering the surf.  Swim near a lifeguard.
If caught in a rip current remain calm.  Don't fight the current.
Swim in a direction following the shoreline.  If unable to
escape, face the shore and call or wave for help.  If tired,
float or tread water until out of the rip current.

&&

$$
539 
WHUS44 KMOB 281700
CFWMOB

Coastal Hazard Message
National Weather Service Mobile AL
1200 PM CDT Tue May 28 2019

ALZ265-266-FLZ202-204-206-290100-
/O.EXT.KMOB.RP.S.0023.000000T0000Z-190529T1200Z/
Mobile Coastal-Baldwin Coastal-Escambia Coastal-
Santa Rosa Coastal-Okaloosa Coastal-
1200 PM CDT Tue May 28 2019

...HIGH RIP CURRENT RISK NOW IN EFFECT THROUGH WEDNESDAY
MORNING...

* WHERE...GULF BEACHES OF ALABAMA AND NORTHWEST FLORIDA

* IMPACTS...FREQUENT LIFE-THREATENING RIP CURRENTS ARE EXPECTED. 
  THE SURF IS DANGEROUS FOR ALL LEVELS OF SWIMMERS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

There is a high risk of rip currents.  Rip currents are life-
threatening to anyone entering the surf.  Swim near a lifeguard.
If caught in a rip current remain calm.  Don't fight the current.
Swim in a direction following the shoreline.  If unable to
escape, face the shore and call or wave for help.  If tired,
float or tread water until out of the rip current.

&&

$$
872 
WHUS44 KMOB 290011
CFWMOB

Coastal Hazard Message
National Weather Service Mobile AL
711 PM CDT Tue May 28 2019

ALZ265-266-FLZ202-204-206-291200-
/O.CON.KMOB.RP.S.0023.000000T0000Z-190529T1200Z/
Mobile Coastal-Baldwin Coastal-Escambia Coastal-
Santa Rosa Coastal-Okaloosa Coastal-
711 PM CDT Tue May 28 2019

...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 7 AM CDT
WEDNESDAY...

* WHERE...Gulf beaches of Alabama and Northwest Florida.

* IMPACTS...Frequent life-threatening rip currents are expected. 
  The surf is dangerous for all levels of swimmers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

There is a high risk of rip currents.  Rip currents are life-
threatening to anyone entering the surf.  Swim near a lifeguard.
If caught in a rip current remain calm.  Don't fight the current.
Swim in a direction following the shoreline.  If unable to
escape, face the shore and call or wave for help.  If tired,
float or tread water until out of the rip current.

&&

$$
462 
WHUS44 KMOB 290852
CFWMOB

Coastal Hazard Message
National Weather Service Mobile AL
352 AM CDT Wed May 29 2019

ALZ265-266-FLZ202-204-206-291700-
/O.EXT.KMOB.RP.S.0023.000000T0000Z-190530T1200Z/
Mobile Coastal-Baldwin Coastal-Escambia Coastal-
Santa Rosa Coastal-Okaloosa Coastal-
352 AM CDT Wed May 29 2019

...HIGH RIP CURRENT RISK NOW IN EFFECT THROUGH THURSDAY MORNING...

* WHERE...Gulf beaches of Alabama and Northwest Florida.

* IMPACTS...Frequent life-threatening rip currents are expected. 
  The surf is dangerous for all levels of swimmers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

There is a high risk of rip currents.  Rip currents are life-
threatening to anyone entering the surf.  Swim near a lifeguard.
If caught in a rip current remain calm.  Don't fight the current.
Swim in a direction following the shoreline.  If unable to
escape, face the shore and call or wave for help.  If tired,
float or tread water until out of the rip current.

&&

$$
526 
WHUS44 KMOB 290906 CCA
CFWMOB

Coastal Hazard Message...CORRECTED
National Weather Service Mobile AL
406 AM CDT Wed May 29 2019

ALZ265-266-FLZ202-204-206-291700-
/O.COR.KMOB.RP.S.0023.000000T0000Z-190530T1200Z/
Mobile Coastal-Baldwin Coastal-Escambia Coastal-
Santa Rosa Coastal-Okaloosa Coastal-
406 AM CDT Wed May 29 2019

...HIGH RIP CURRENT RISK NOW IN EFFECT THROUGH TONIGHT...

* WHERE...Gulf beaches of Alabama and Northwest Florida.

* IMPACTS...Frequent life-threatening rip currents are expected. 
  The surf is dangerous for all levels of swimmers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

There is a high risk of rip currents.  Rip currents are life-
threatening to anyone entering the surf.  Swim near a lifeguard.
If caught in a rip current remain calm.  Don't fight the current.
Swim in a direction following the shoreline.  If unable to
escape, face the shore and call or wave for help.  If tired,
float or tread water until out of the rip current.

&&

$$
707 
WHUS44 KMOB 291808
CFWMOB

Coastal Hazard Message
National Weather Service Mobile AL
108 PM CDT Wed May 29 2019

ALZ265-266-FLZ202-204-206-291915-
/O.CAN.KMOB.RP.S.0023.000000T0000Z-190530T1200Z/
Mobile Coastal-Baldwin Coastal-Escambia Coastal-
Santa Rosa Coastal-Okaloosa Coastal-
108 PM CDT Wed May 29 2019

...HIGH RIP CURRENT RISK IS CANCELLED...

...MODERATE RISK OF RIP CURRENTS WILL CONTINUE ALONG THE ALABAMA
AND NORTHWEST FLORIDA BEACHES THROUGH FRIDAY...

Observed surf conditions, and local beach services reports 
indicate low surf of 1 foot or less and no to only weak rip 
current activity. Therefore we have lowered the HIGH Risk of rip
currents to a MODERATE Risk, which will continue through Friday. 
Life threatening rip currents are still possible in the surf 
zone. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. Remember to heed the advice of the local 
beach patrol and flag warning systems. 

&&

$$

What forecasters said that day

The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this rip current statement went out at May 27, 6:24 AM CDT, 3 hours 31 minutes earlier.

Area forecast discussion, May 27, 6:24 AM CDT, 3 hours 31 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
624 AM CDT Mon May 27 2019

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...
12Z issuance...VFR conditions expected under general southerly
flow. Light winds this morning will rise to around 10 knots, then
become light again tonight. /16

&&

.PREV DISCUSSION... /issued 431 AM CDT Mon May 27 2019/

NEAR TERM /Now Through Monday night/...Upper level high pressure
centered over the northern Gulf coast begins to shift southeast as
a strong upper system moves through the base of a deep upper
trough over the western Conus. The upper high also begins to
weaken. A low level ridge stretching west over the northern Gulf
coast remains in place, but an area of decreased low level
moisture has moved through the ridge over the region overnight.
With decreased subsidence over the forecast area from the
weakening/shifting upper ridge, today's high temperatures will see
a decrease from yesterday. The decrease in moisture levels will
help to counter balance the decrease in subsidence by allowing for
better hear heating, though, with the day to day drop in highs
being a few degrees. Highs in the mid to upper 90s are expected
over inland areas, upper 80s along the coast. The decrease in
moisture levels will also show in a decrease in heat indices
today, which are expected to top out in the 94-100 degree range.
Tonight will also see a drop in low temperatures from the previous
night, bottoming out in the mid 60s to around 70 inland, mid 70s
along the coast.

Crunching the numbers for the rip current risk, have arrived with a
Moderate for the next two days, with a Low risk Wednesday into the
weekend. /16

SHORT TERM /Tuesday Through Wednesday night/...The upper high
pressure area centered over the northern Gulf of Mexico and the
Florida penisula will continue to shift slightly southeastward
through the short term. This shift is in response to an upper
closed low pressure, embedded in a large western conus trough,
exiting the central Rockies and lifting northeastward over the
northern plains, along with a weakening shortwave exiting the
desert southwest and northwest Mexico Tuesday night that will
swing over the southern plains Wednesday afternoon and evening.
The large upper trough however will remain largely in place. A
surface low pressure area over the central plains will lift slowly
northeastward to the midwest states, but have little to no effect
on the movement of the surface ridge of high pressure stretching
from the western Atlantic across the southeast states and eastern
gulf. This surface ridge will keep a light southerly wind flow and
influx of boundary layer moisture from the gulf across the
forecast area.

We will still be influenced by a dry westerly to southwesterly
mid to upper level wind flow, and when combined with subsidence
from the upper ridge, the dry conditions will persist through
Wednesday night. The strong high pressure systems will also keep
temperatures well above seasonal norms for the short Term, with
high temperatures Tuesday in the mid to upper 90 over inland
areas, and the upper 80s to lower 90s along the coastal sections.
High temperatures Wednesday will only be a degree or two cooler.
Afternoon heat indices will generally range from the mid 90s to
lower 100s across the entire forecast, with the exception of the
lower 90s at the beaches. Low temperatures both nights will range
from 67 to 71 degrees inland areas, and range from 71 to 76
degrees along the immediate coastal sections. With the boundary
layer moisture remaining, there is a continued chance of patchy
fog forming after midnight each night. /22

LONG TERM /Thursday Through Sunday/...A series of upper level
shortwaves and disturbances passing over the eastern conus will
flatten the northern portion of the upper high Thursday and
Thursday night, and then push the upper high south and then west
through the remainder of the week. Mid and upper level moisture
will also be advecting in from the west. A weak cold front
associated with a surface low over the midwest states will
approach the region from the northwest Thursday afternoon, and
now likely enter the forecast area Thursday night into Friday
morning and then stall. Isolated to scattered showers and
thunderstorms will return to western two-thirds of the forecast
area on Thursday, followed by isolated showers and thunderstorms
across the entire forecast area Thursday night. We will then enter
more of diurnal pattern of convection through the remainder of
the long term, with scattered showers and thunderstorms developing
during the daytime hours, with isolated to no precipitation at
night. Temperatures will remain above seasonal levels, with highs
ranging from 90 to 95 degrees inland areas, with mid to upper 80s
along the immediate coastal sections. /22

MARINE...A surface ridge stretching west over the northern Gulf
coast will continue through late week, with a light to at times
moderate onshore flow expected. Little change in seas of 1 to 3
feet are expected through the week. /16

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, May 27, 4:15 AM CDT, 5 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
415 AM CDT Mon May 27 2019

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-280915-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
415 AM CDT Mon May 27 2019

This Hazardous Weather Outlook is for south central Alabama,
southwest Alabama, northwest Florida and southeast Mississippi.

.DAY ONE...Today and Tonight.

There is a MODERATE Risk of rip currents for coastal Alabama and
northwest Florida beaches.

Heat indices will climb into the 95 to 100 degree range for many
inland locations. Stay hydrated and take frequent breaks in the shade
to avoid overexposure to the heat.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a MODERATE Risk of rip currents for coastal Alabama and
northwest Florida beaches Tuesday through Tuesday night.

The heat index will climb to 100 degrees in some inland areas
each afternoon through mid week. Stay hydrated and take frequent
breaks in the shade to avoid overexposure to the heat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ630>636-650-655-670-675-280915-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola FL
out 20 NM-Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
415 AM CDT Mon May 27 2019

This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

Nearby

Rip Current Statements in Florida, 2019Rip Current Statements in Alabama, 2019Every rip current statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.